Utah, 2006Heavy Snow and High Wind in Utah, April 5 to 7, 2006
April 5 to 7, 2006 · NWS SLC · 8 events in 8 counties and zones
4 high wind, 4 heavy snow, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 5, 7:54 AM MST, 6 minutes earlier.
Area forecast discussion, Apr 5, 7:54 AM MST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
854 AM MDT WED APR 5 2006
.SYNOPSIS...AN UPPER LEVEL TROUGH OVER THE WEST COAST EARLY THIS
MORNING WILL MOVE THROUGH UTAH LATER TODAY. THE TROUGH WILL EXIT
UTAH EARLY THURSDAY...AND WILL BE FOLLOWED BY HIGH PRESSURE ALOFT
FOR THE END OF THE WEEK.
&&
.DISCUSSION...COLD FRONT MOVING FROM SOUTHWEST TO NORTHEAST ACROSS
THE AREA TODAY. SUSTAINED WINDS OF 40-50 MPH WITH GUSTS TO NEAR 70
MPH HAVE DEVELOPED OVER THE SALT FLATS AND PROMPTED A HIGH WIND
WARNING THERE...SURROUNDED BY A WIND ADVISORY FOR MOST WESTERN AND
SOUTHERN VALLEYS. PRESSURE GRADIENT FORECAST TO DECREASE
DRAMATICALLY DURING THE AFTERNOON. ALSO A DRY BOUNDARY LAYER AND
CONVECTIVE SHOWERS WILL RESULT IN MICROBURSTS THROUGH THE DAY.
MOUNTAIN WARNINGS WILL CONTINUE AS THEY ARE AND NO FURTHER UPDATES
EXPECTED THIS MORNING.
&&
.HYDRO...HYDRO NOT AS MUCH OF CONCERN NOW AS EARLIER ANTICIPATED.
PRECIPITATION WAS LIGHT OVERNIGHT IN SOUTHWEST UTAH. RAIN HAS
INCREASED THIS MORNING BUT WITH LOWERING SNOW LEVELS AND SHORT
DURATION. ALSO SOME MINOR FLOW INCREASES EXPECTED FOR SOME NORTHERN
RIVERS SUCH AS THE WEBER AND LITTLE BEAR FROM WARM OVERNIGHT
TEMPERATURES RESULTING IN SNOWMELT.
&&
.AVIATION...COLD FRONT IS APPROACHING RAPIDLY FROM THE SOUTH AND
SHOULD ARRIVE WITHIN THE 17Z TO 19Z TIMEFRAME. THUNDERSTORM
POTENTIAL IS MORE ELEVATED THAN YESTERDAY ESPECIALLY AHEAD OF THE
COLD FRONT. SHOWERS WILL BECOME MORE WIDESPREAD WITH A 30% CHANCE
FOR THUNDERSTORMS. THE BEST CHANCE FOR THUNDERSTORMS WILL BE FROM
16Z THROUGH 20Z. WIND GUSTS COULD BE A PROBLEM TODAY WITH WIND
GUSTS FROM SHOWERS THAT POSSIBLY EXCEED 50 KNOTS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 5 PM THURSDAY FOR UTZ007>010.
WINTER STORM WARNING UNTIL NOON THURSDAY FOR UTZ017-018.
WIND ADVISORY THROUGH 4 PM UTZ003-004-014>016-019-020.
HIGH WIND WARNING THRU 4 PM UTZ005.
WY...NONE.
&&
PUBLIC/HYDRO...GIBSON
AVIATION...HALLHazardous weather outlook, Apr 5, 7:45 AM MST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
845 AM MDT WED APR 5 2006
UTZ001>006-011>016-019>021-WYZ021-061300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-GLEN CANYON RECREATION
AREA/LAKE POWELL-GREAT SALT LAKE DESERT AND MOUNTAINS-NORTHERN
WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-
845 AM MDT WED APR 5 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS OF UTAH AND EXTREME
SOUTHWEST WYOMING.
.DAY ONE... TODAY
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR ALONG
WITH GUSTY SOUTH WINDS. LOCALLY HEAVY RAINFALL IS POSSIBLE OVER THE
SOUTHWEST VALLEYS THIS MORNING. A WIND ADVISORY HAS BEEN ISSUED FOR
MOST OF THE OUTLOOK AREA. A HIGH WIND WARNING IS IN EFFECT THROUGH 4
PM FOR THE SALT FLATS OF NORTHWEST UTAH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A DEEP COLD TROUGH WILL SPREAD ACROSS THE REGION TONIGHT...AND
REMAIN THROUGH EARLY THURSDAY. WIDESPREAD RAIN AND SNOW WILL
ACCOMPANY THIS TROUGH...WITH ACCUMULATING SNOWS POSSIBLE AT SOME OF
THE HIGHER NORTHERN VALLEY LOCATIONS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
UTZ007>010-017-018-061300-
CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-WASATCH MOUNTAINS I-
80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA MOUNTAINS-
700 AM MDT WED APR 5 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF UTAH.
.DAY ONE... TODAY
RAIN AND SNOW SHOWERS WILL CHANGE TO ALL SNOW BY EARLY THIS
AFTERNOON. PERIODS OF HEAVY SNOW ARE POSSIBLE DOWN SOUTH THIS
MORNING...THEN OVER THE NORTHERN MOUNTAINS LATER TODAY. STRONG
RIDGETOP WINDS WILL ACCOMPANY THE SNOW TODAY. SEE THE LATEST WINTER
WEATHER STATEMENT (SLCWSWSLC) FOR DETAILS ON THIS STORM.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
HEAVY SNOW WILL OCCUR OVER THE MOUNTAINS TONIGHT THROUGH EARLY
THURSDAY...THEN OVER THE NORTHERN MOUNTAINS THROUGH THURSDAY
AFTERNOON. THE HEAVIEST SNOWS WILL OCCUR OVER THE WASATCH RANGE
TONIGHT THROUGH THURSDAY. REFER TO THE CURRENT WINTER WEATHER
STATEMENT FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Great Salt Lake Desert and Mountains/Wendover/Snowville
- When
- April 5, 8:00 AM MST to 5:00 PM MST
- Where
- Great Salt Lake Desert and Mountains/Wendover/Snowville forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
High Wind, Central and Southwest Mountains
- When
- April 5, 10:00 AM MST to 2:00 PM MST
- Where
- Central and Southwest Mountains forecast zone
- Measured
- 79 kt (91 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
High Wind, Wasatch Mountains South of I80
- When
- April 5, 11:00 AM MST to 3:00 PM MST
- Where
- Wasatch Mountains South of I80 forecast zone
- Measured
- 83 kt (96 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
70+ mph winds...gust to 83 at Jupiter peak
High Wind, Southeast Mountains/Canyonlands
- When
- April 5, 11:00 AM MST to 2:00 PM MST
- Where
- Southeast Mountains/Canyonlands forecast zone
- Measured
- 79 kt (91 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
Heavy Snow, Wasatch Mountain Valleys/Huntsville/Park City/Heber
- When
- April 6, 8:00 AM MST to April 7, 8:00 AM MST
- Where
- Wasatch Mountain Valleys/Huntsville/Park City/Heber forecast zone
- Reported by
- TRAINED SPOTTER
Heavy Snow, Cache Valley/Utah Portion
- When
- April 6, 11:00 AM MST to April 7, 11:00 AM MST
- Where
- Cache Valley/Utah Portion forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
13" in 12h, 21 total at Paradise
Heavy Snow, Northern Wasatch Front/Brigham City/Ogden Bountiful
- When
- April 6, 11:00 AM MST to April 7, 5:00 AM MST
- Where
- Northern Wasatch Front/Brigham City/Ogden Bountiful forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
10" in 18h in South Ogden
Heavy Snow, Western Unita Mountains
- When
- April 6, 5:00 PM MST to April 7, 8:00 AM MST
- Where
- Western Unita Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
13" in 12h at Lakefork Basin SNOTEL
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in California, April 5 to 8, 2006$8.6 million · 1 event
- Lightning Strike in Mississippi, April 5, 20061 injured · $80,000 · 1 event
- Damaging Winds in Maryland, April 5, 2006$20,000 · 51 kt wind · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 5, 200653 kt wind · 16 events
- High Wind in Delaware, April 5, 2006$15,000 · 51 kt wind · 4 events
- Strong Wind in New Jersey, April 5, 2006$10,000 · 10 events
- Damaging Wind in Wyoming, April 5, 2006$15,000 · 50 kt wind · 1 event
- Winter Storm in Colorado, April 5 to 7, 20066 events
- Strong Wind in Pennsylvania, April 5, 2006$5,000 · 5 events
- Heavy Snow and Heavy Rain in Montana, April 5 to 6, 20065 events
- Strong Wind in Maryland, April 5, 2006$4,000 · 4 events
- Hail in Missouri, April 5, 20061 in hail · 4 events